I'm concerned about a few things and have some questions. About 2 years ago I lost 87 pounds because diabetes and Heart disease runs in my family plus I have very high cholesterol and I'm 31 years old. I became very active and pretty fit but a months ago I was told they had to remove my right thyroid because of a solid mass that grew too close to it and the biopsy came back inconclusive so it has to be removed. I've heard that people tend to gain weight after they have this surgery, has this happened to anyone and how are you dealing with it?
I do not have a choice for the surgery, its coming out. If it is melignant both will be removed. I also take Lexapro for anxiety and these medications have always made me gain weight so I'm coming of it. What about anxiety, has anyone who suffers from anxiety felt better after having your thyroids removed or worst?
I still have my thyroid, so I can't address the anxiety part of your question. There are plenty of members here who've had theirs removed, so I hope they'll help you out with that part of it. I can tell you, though, that some anxiety is closely tied to thyroid function.
I would say the only reason to fear large weight gain after thyroidectomy is a doctor who refuses to supplement thyroid hormone soon enough after surgery or who refuses to prescribe it in a large enough dose to get your T4/T3 levels optimal for you - Not just "in range", but truly "optimal". You have to have a thoroughly competent thyroid clinician. I'll be honest - Good ones are not easy to find.
If you have time and energy to interview some before the surgery, that would be best.
You do NOT want one who treats according only to the TSH level; he must look at your free thyroid hormone levels as well.
He must be willing to consider both your symptoms and your lab results. No MD should treat only the lab sheet and ignore "you".
You do NOT want one who has a favorite drug and prescribes only that one. Real patients don't all respond the same to any one drug. If the MD won't consider switching to something else, the patient will never be well.
I just became hypoT this year after stopping smoking. I still have my thyroid but you will need to be treated for hypoT after your surgery. Pay close attention to what midwest said. If you want to avoid the weight gain then you MUST get the proper meds following surgery. Educate yourself now & you can avoid a lot of problems. Like you I lost a lot of weight 5 yrs ago. When I became hypo this spring I gained 25 lbs in 3 months. This was while still eating the same way that I did to lose the weight. I began taking Armour in July for my hypoT. I did not gain anymore weight after that, however, I have not been able to lose those 25 lbs yet. That is because I am still not on the correct amount of medication. My Dr. understands this because he, his wife & 2 daughters are all hypoT & also take Armour. He knows that having ENOUGH meds is key to getting rid of all of the symptoms.
One of my main symptoms of HypoT is anxiety. I have never had this problem before becoming HypoT. Anxiety, depression, brain fog & weight gain are my symptoms. I began Lexapro a month ago because the anxiety got so bad that I was not able to function. I plan to stay on it a few months just until I become optomized on the Armour. Life is just too short to struggle with a symptom of HypoT when there is something that can help. I know that I would have not been able to deal with the upcoming holidays if I had not done something to relieve the anxiety.
You might want to consider staying on the Lexapro until you see how it goes after your surgery. It is not an easy medication to start & stop.
Last edited by gardeningartist; 10-22-2006 at 11:10 AM.
Thanks for the replys.
I am considering staying on 10mgs of Lexapro until after the surgery. I know its not easy to start or stop these anxiety medications, I've had to deal with depression for 9 years now. Until now all dr's are telling me my thyroid functions are working fine. The only reason they found the mass was because of the lump. I just feel like I'm losing a gland that is functioning and now I have something else to deal with. I could only pray that my anxiety and my weight gaining doesn't get worst. I will start educating myself on what I need, thanks again for the advise.